NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 28, 2015
Aricept and Sleeping Problems
My 87 year old mothere was given Articept tablets for early stage Alzheimer`s. She was given 5mg tablets for the first 2 weeks then put on 10mg. Within a couple of days of the 10mg my mother was complaining of cronic fatigue. The fatigue got so bad that we couldn`t get her out of bed as she slept all the time. At one point it got so bad we were expecting her to die. With the doctots advice we were told to take her off Aricept. Within a couple of days she got a lot better, but after she was taken off Aricept the doctor discovered she had a kidney infection. She was given antibiotics tablets for that and she was became so much better back to her old self, that the doctor then told us it was ok for her to take Aricept again (as the doctor beleived it was the infection that had caused the sleeping problem). However, within a couple of days of taking the 10mg the sleeping problems returned and we can`t get her to leave her bed. Although she is not as bad as she was before, she can`t seem to have the will to get out of bed and this is so unlike my mother. As far as I can see my mother has developed none of the side of effects of Aricept, but I feel as if these tablets as draining my mother of will. What should I do?
While it is more likely that the infection was the cause of the fatigue and sleepiness the first time. It is possible that the Aricept is the cause of the side effects. The recommended titration schedule of Aricept is to take 5 mg one a day for 4 weeks before going up to 10 mg a day. Going up more slowly may reduce side effects. Alternatives, if the fatigue and sleepiness do not go away, would be to try Razadyne ER or Exelon patch. Both can provide benefits similar to Aricept and may not have the same adverse events. Be sure to follow the recommended titration schedules.
Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University